Minnesota, 2009

Hail and Heavy Rain in Minnesota, August 18 to 19, 2009

August 18 to 19, 2009 · NWS MPX · 6 events in 3 counties and zones

A complex of thunderstorms that developed across the Dakotas, moved eastward into west central Minnesota during the early morning hours of August 19th. A few severe hail stones were noted, but nothing widespread.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$10,000
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A complex of thunderstorms that developed across the Dakotas, moved eastward into west central Minnesota during the early morning hours of August 19th. A few severe hail stones were noted, but nothing widespread. Most of the activity decreased below severe limits by the daybreak. However, this line of storms became oriented along a frontal boundary and caused torrential downpours for several hours. Additional thunderstorms during the morning and early afternoon hours provided for an additional one to two inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Aug 18, 9:58 PM CST, 47 minutes earlier.

Area forecast discussion, Aug 18, 9:58 PM CST, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1058 PM CDT TUE AUG 18 2009

.UPDATE...

ADDED AVIATION DISCUSSION FOR 06Z TAFS BELOW...

&&

.DISCUSSION...

THE FORECAST CHALLENGE FOR THIS CYCLE FOCUSES ON THUNDERSTORM
CHANCES LATE TONIGHT THROUGH WEDNESDAY.

A PLEASANT AFTERNOON WITH SURFACE RIDGING OVER THE FORECAST AREA
TODAY. THE GOES WV LOOP SHOWS A SHORT WAVE DISTURBANCE SHIFTING
EAST INTO MO WITH STREAM OF MID AND UPPER LEVEL MOISTURE FROM THIS
REMAINING SOUTHEAST OF THE AREA. MORE POTENT JET AND ASSOCIATED
TROUGH DIVING INTO THE UPPER CONUS ROCKIES WITH LEAD SHORT WAVE
MOVING INTO THE NEBRASKA PANHANDLE AND TOWARDS AREA LATE TONIGHT.
PROFILERS INDICATE RETURN FLOW HAS BEGUN IN THE LOWER TROP OVER
THE LOWER HIGH PLAINS. THIS AREA SHOULD BEGIN TO SEE AN INCREASE
IN MID-LEVEL CLOUDS BY EVENING WHICH WILL SPREAD INTO THE WRN
FORECAST AREA AND EVENTUALLY ACROSS MUCH OF THE REGION LATER
TONIGHT. WHILE MIXING HAS AIDED IN DRYING THE LOWER PORTION OF THE
ATMOSPHERIC COLUMN OVER THE REGION...ISENTROPIC ASCENT AND
MOISTURE ADVECTION AND CONVERGENCE IS STRONG ENOUGH TONIGHT THAT
SCATTERED SHOWERS/STORMS ARE EXPECTED TO DEVELOP NEAR OR INTO
MN...PRIMARILY OVERNIGHT. HAVE INCREASED POPS IN WRN AND CTRL MN
FOR THIS EXPECTED ACTIVITY. PARAMETERS INDICATE THUNDER HOWEVER
A LOW SEVERE POTENTIAL. SRLY WINDS SHOULD REMAIN FAIRLY CONSTANT
OVERNIGHT...ALLOWING TEMPERATURES TO LEVEL OUT. HAVE ADJUSTED THE
HOURLY TEMPS TO FIT THAT SCENARIO.

UPPER-LEVEL HEIGHT FALLS ASSOCIATED WITH THE DIGGING TROUGH
OVERSPREAD THE REGION WEDNESDAY. DEEPENING SFC LOW IS EXPECTED TO
EVOLVE EAST INTO WRN MN LATE IN THE DAY WITH A COLD FRONT
EXTENDING TO ITS SOUTH. AMPLE CLOUD COVER IS EXPECTED TO LIMIT
INSTABILITY IN ERN MN AND WRN WI. HOWEVER...THE CONTINUED WARM AIR
ADVECTION ALOFT REGIME MAY LEAD TO SCT SHOWERS AT TIMES THROUGH
THE DAY. WRN AND SWRN MN WILL HAVE A GREATER POSSIBILITY OF SEEING
INSTABILITY RETURN DURING THE AFTN. HAVE INCREASED THUNDER CHANCES
IN THAT AREA DURING THE LATER AFTN. FRONT SHOULD MOVE EAST THROUGH
WEDNESDAY NIGHT ALLOWING FOR CONTINUED LIKELY POPS. THE LOW LEVEL
JET NOSE WILL BE SHIFTING EAST AS WELL...FAVORING COVERAGE OVER
ERN MN AND WRN WI DURING THE EVE. LIMITED SFC DEW POINT RETURN
ALONG WITH THE AFOREMENTIONED CONCERNS ON CLOUD COVER IS EXPECTED
TO LIMIT SFC BASED INSTABILITY...HOWEVER DYNAMICS WILL
COUNTERBALANCE THAT SOMEWHAT AND KEEP THE POSSIBILITY FOR SCT
SEVERE STORMS DURING THE AFTN AND EVE.

THE SYSTEM UPPER LEVEL LOW CENTER WILL BE DIRECTLY OVER THE
FORECAST AREA THURSDAY AFTN. COOL MID-LEVEL TEMPS AND ASSOCIATED
LIFTED INDICES INDICATE SCT SHOWERS AND STORMS ARE LIKELY DURING
THE AFTN. TEMPS WILL BE MUCH COOLER WITH AFTN CLOUDS AND COOL AIR
ADVECTION. HIGHS MAY STRUGGLE TO REACH 70F IN SOME PLACES.

A VERY PLEASANT WEEKEND IS EXPECTED WITH A STRONG CANADIAN HIGH
OVER THE CTRL UNITED STATES. AS FOR THE LONG RANGE HAVE FAVORED A
00Z ECMWF AND 12Z GFS BLEND...WHICH OFFER THE NEXT SYSTEM TO
ARRIVE SOMETIME IN THE EARLY PART OF THE NEXT WORKWEEK.
OVERALL...THE TEMPERATURES LOOK TO BE NEAR OR SLIGHTLY BELOW
NORMAL FOR DAYS 7-10.

&&

.AVIATION.../06Z TAF ISSUANCE/
THE MAIN FORECAST CHALLENGE INITIALLY IS THE ONSET OF THE
PRECIPITATION.  WEATHER CONDS WILL DETERIORATE DURING THE PERIO AS
SFC LOW PRESSURE SYSTEM MOVES OVER MN LATE IN THE DAY WEDNESDAY.
AN UPPER LEVEL DISTURBANCE WILL CONTINUE TO DRIVE THE PRECIP
EASTWARD OVERNIGHT INTO WESTERN AND CENTRAL MN...THEN OVER EASTERN
MN AND WESTERN WISCONSIN ON WEDNESDAY. MARGINAL VFR FLYING CONDS
ANTICIPATE IN SHRA/AND ISOLD TSRA OVERNIGHT. CEILING WILL LOWER
BETWEEN 3000-5000 FEET AGL AND VISBILITY NEAR 4-5 MILES IN RAIN.
ANOTHER SHORTWAVE TROUGH WILL ROTATE OVER AREA LATE IN THE DAY WED.
WX CONDS LOWERING TO 1500-3000 FEET BY EARLY THURSDAY MORNING.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

MTF/JM
Hazardous weather outlook, Aug 18, 6:20 PM CST, 4 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
720 PM CDT TUE AUG 18 2009

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
191200-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
720 PM CDT TUE AUG 18 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE EXPECTED TO ENTER WEST CENTRAL MINNESOTA AFTER
MIDNIGHT...AND EXPAND EASTWARD TOWARD CENTRAL MINNESOTA OVERNIGHT.
THESE THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY MORNING INTO THURSDAY AS
ANOTHER FRONTAL SYSTEM MOVES ACROSS THE REGION. AT THIS TIME...IT
APPEARS A FEW SEVERE THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY
AFTERNOON IN SOUTH CENTRAL MINNESOTA AS A COLD FRONT SWEEPS INTO
MINNESOTA.

ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE ON MONDAY AS A LOW
PRESSURE SYSTEM APPROACHES THE AREA.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The Aberdeen radar (KABR), 178 km away, was scanning. The volume nearest the first event began at 04:42 UTC.

Open the radar archive at this moment

Event by event

5 heavy rain, 1 hail. Local standard time, as filed.

Hail, Lac Qui Parle

When
August 18, 10:45 PM CST to 11:15 PM CST
Where
Lac Qui Parle County, 0.49 mi E of Louisburg
Measured
1 in hail
Crop damage
$10,000
Reported by
Law Enforcement
Coordinates
45.170, -96.170

The local law enforcement officials reported dime to quarter size hail which covered the ground. The next morning the local emergency manager reported that the hail remained in the city of Louisburg, Minnesota with drifts still around two feet. Some residences of Lac Qui Parle County reported that the hail lasted for one half hour with drifts of two to three feet. Minor damage occurred to crops and local gardens.

Heavy Rain, Isanti

When
August 19, 3:00 AM CST to 3:00 PM CST
Where
Isanti County, 2.81 mi N of Elm Park
Reported by
Trained Spotter
Coordinates
45.720, -93.290

A local observer measured 4.40 inches of rainfall in the last 12 hours.

Heavy Rain, Kanabec

When
August 19, 3:00 AM CST to 3:00 PM CST
Where
Kanabec County, 2.97 mi ENE of Coin to 3.35 mi N of Grasston
Reported by
Trained Spotter
Coordinates
45.740, -93.240

Several spotters and observer measured from four to six inches of rainfall in the last 12 hours.

Heavy Rain, Isanti

When
August 19, 3:00 AM CST to 3:00 PM CST
Where
Isanti County, 1.94 mi W of Bradford
Reported by
Trained Spotter
Coordinates
45.530, -93.410

A local observer measured 5.50 inches of rainfall in the past 12 hours.

Heavy Rain, Isanti

When
August 19, 3:00 AM CST to 3:00 PM CST
Where
Isanti County, 0.69 mi S of Isanti
Reported by
Trained Spotter
Coordinates
45.490, -93.250

A local observer measured 3.50 inches of rainfall in the past 12 hours.

Heavy Rain, Isanti

When
August 19, 3:00 AM CST to 3:00 PM CST
Where
Isanti County, 0.69 mi S of Isanti
Reported by
Trained Spotter
Coordinates
45.490, -93.250

A local observer measured 3.50 inches of rainfall in the past 12 hours.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2009Every state in 2009This day in weather historyWarnings in Minnesota, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 182232, 182235, 182236, 182237, 182238, 182239.